Purchase this article with an account.
Joo Youn Shin, Jong Hyuk Park, Suk Ho Byeon, Oh Woong Kwon; Pigment epithelial tears after ranibizumab injection in polypoidal choroidal vasculopathy and typical age-related macular degeneration . Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):2810.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The occurrence of retinal pigment epithelial (RPE) tears in polypoidal choroidal vasculopathy (PCV) have been reported in few studies, but none have investigated those occurring after anti-VEGF injection. We performed retrospective observational case series to compare the rates and characteristics of RPE tears between typical exudative age-related macular degeneration (tAMD) and PCV after intravitreal ranibizumab (IVR).
In total, 836 eyes from 784 patients with exudative AMD treated with IVR were analyzed. The presence, type, size and height of pigment epithelial detachment (PED) in OCT before injection were evaluated and the occurrence rate of RPE tears within 3 months of injection between tAMD and PCV was compared.
In total, 515 eyes (61.6%) had tAMD and 321 eyes (38.4%) were diagnosed as PCV. RPE tears developed in 18 eyes (3.5%) in the tAMD group, while only 2 eyes (0.62%) were associated with PCV (p = 0.009, Chi-square test). Eleven of the eighteen eyes with RPE tears in tAMD had fibrovascular PED with contractile neovascular tissue under the surface of the RPE and a cleft at baseline. Two eyes with RPE tears in PCV showed large hemorrhagic PED before presenting with an RPE tear.
RPE tears after IVR were significantly less common in PCV than in tAMD. The different characteristics of RPE tears between the two disease entities suggest difference in the pathogenesis underlying the event.
This PDF is available to Subscribers Only